Tornadoes · United States · Mississippi · 2005
F0 tornado, Brownsville, Mississippi, September 24, 2005
This F0 tornado ran 0.7 miles across Hinds County on September 24, 2005, touching down at 1:30 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 24, 2005
- Touchdown
- 1:30 PM CDT (18:30 UTC)
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hinds County
- Touchdown point
- 32.450, -90.570
- Lift-off point
- 32.450, -90.570
- Record number
- 448
What the Weather Service recorded
This weak tornado briefly touched down near the Lynchburg Community. A few trees were snapped and damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS JAN issued a tornado warning for this county at 18:08 UTC, 22 minutes before the tornado touched down, in force until 19:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 16:16 UTC | Lake Wind Advisory | JAN |
| 16:08 UTC | 16:45 UTC | Tornado Warning | JAN |
| 17:33 UTC | 17:53 UTC | Tornado Warning | JAN |
| 18:08 UTC | 19:00 UTC | Tornado Warning | JAN |
| 19:13 UTC | 20:00 UTC | Tornado Warning | JAN |
| 20:06 UTC | 20:45 UTC | Severe Thunderstorm Warning | JAN |
| 20:43 UTC | 21:30 UTC | Tornado Warning | JAN |
| 21:00 UTC | 23:00 UTC | Flash Flood Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:29 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 24, 5:50 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Sep 24, 5:50 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
550 AM CDT SAT SEP 24 2005
.DISCUSSION...
UPDATING ZONES FOR NEW TORNADO WATCH THAT IS IN EFFECT UNTIL 5 PM.
PREVIOUS DISCUSSION AT 416 AM...
RITA LANDFALL IN THE SWRN CORNER OF LA SHOULD MAKE THIS HURC SEASON
ONE FOR THE RECORDS IN THAT STATE WITH A SECOND CAT.3 IN LESS THAN A
MONTH. SO FAR THE HEAVIEST RAINS HAVE STAYED JUST SW OF OUR CWFA
WITH 2-3 INCH TOTALS NOW CREEPING INTO CATAHOULA/CONCORDIA PARISHES.
LOOK FOR THESE DROUGHT-BUSTING RAINS TO INCREASE UP THE MS RIVER WITH
ADDITIONAL 2-4 INCH AMOUNTS WORKING NWD ACROSS NERN LA/WRN MS. WILL
KEEP WIND ADVISORY IN PLACE FOR LOCATIONS GENERALLY SW OF BROOKHAVEN
TO VICKSBURG TO BASTROP AND GO WITH LAKE WIND ADVISORIES JUST ABOUT
EVERYWHERE ELSE EXCEPT IN THE EXTREME ERN COUNTIES. STRONGEST 925MB
WIND FIELDS OF 50-60KTS WORK NWD THROUGH NERN LA THROUGH MIDNIGHT AS
THEY TURN MORE FROM THE S. THESE WIND FIELDS EXPAND EWD TO I-55 LATE
TONIGHT. FLASH FLOOD WATCH ALSO KEPT AS IS HOWEVER WILL PROBABLY NEED
TO BE EXTENDED NWD FOR TONIGHT AND SUNDAY TO INCLUDE THE DELTA REGION
AS RITA MOVES NWD ALONG THE SABINE RIVER AND SLOWS.
SWRN HALF OF CWFA WILL BE UNDER THE GUN FOR TORNADOES IN THE OUTER
BANDS OF RITA AS DAYTIME HEATING GETS UNDERWAY. ALREADY SEEING STRONG
INDICATIONS OF ROTATING CELLS IN SERN LA AND THESE WILL BE HEADING
INTO SRN MS THROUGH THE MORNING HOURS. TORNADO WATCH POSTED AND WILL
LIKELY BE EXTENDED BY SPC DURING THE DAYLIGHT HOURS.
BY TONIGHT...RITA CENTER PROGGED TO APPROACH ARKLATEX REGION AND
SHOULD BE NEARLY STALLING CLOSE TO THE KSHV AREA TOWARD MORNING.
EXPECT MORE WIDESPREAD RAINS...STEADY WINDS TONIGHT WITH STILL A
TORNADO RISK FOR MAINLY WRN HALF OF CWFA. RAINFALL TOTALS ALONG AND W
OF THE MS RIVER SHOULD AVERAGE 4-8 INCHES WITH MORE LIKELY THROUGH
THE DAY SUNDAY./40/
LONG TERM...SUNDAY THROUGH FRIDAY...THIS PERIOD WILL DEPEND ON THE
INLAND PATH OF RITA. RITA WILL MOVE WEST AND NORTHWEST OF THE REGION
ON SUNDAY...WHERE LOCALLY HEAVY RAINS AND A RISK OF SEVERE WEATHER WILL
CONTINUE. IT WILL WEAKEN TO A INLAND LOW BY SUNDAY NIGHT INTO
MONDAY...WHEN IT MOVES OVER OUR CWA. THE SEVERE WEATHER RISK SHOULD
FINALLY DECREASE ON MONDAY. THE 00Z GFS HAS PRECIPITABLE WATER
DECREASING FROM THE WEST DURING THE DAY. ACCORDING TO THE GFS THE
SHORTWAVE WILL PHASE WITH A NORTHERN STREAM SHORT WAVE MOVING INTO
THE MISSISSIPPI VALLEY. THIS WILL PUSH THE RAINS OUT OF THE REGION BY
TUESDAY MORNING. THIS IS A LITTLE FASTER THAN THE PREVIOUS GFS MODEL
RUN IN MOVING THE REMANTS OF RITA OUT OF THE REGION. IT BRINGS IN THE
DRIER AIR WITH 50S SURFACE DEWPOINTS BY TUESDAY...WHICH IS TOO
FAST...WHILE THE OTHER MODELS BRING IT IN ON THURSDAY...WHICH IS MORE
REASONABLE. SO THIS MODEL WAS DISCARDED. THE NAM MODEL STILL KEEPS
RAINS MAINLY WEST OF THE AREA MONDAY THROUGH TUESDAY...BEFORE
BRINGING THE MAIN MID LEVEL TROF AND ASSOCIATED COLD FRONT INTO THE
REGION WEDNESDAY...WHILE THE EUROPEAN...NOGAPS AND CANADIAN SLOWS
THINGS DOWN AND KEEPS SOME RAIN AROUND TUESDAY INTO WEDNESDAY. THE
OTHER MEDIUM RANGE MODELS WERE SIMILAR IN BRINGING THE MAIN UPPER
TROUGH TO THE EAST COAST BY THURSDAY OR FRIDAY...WHILE A FLAT RIDGE
DEVELOPS FROM THE WEST. WILL KEEP POPS ABOUT THE SAME AND MAKE SLIGHT
ADJUSTMENTS TO TEMPS./17/
&&
.AVIATION...
NOT A GREAT DAY FOR AVIATION CONCERNS WITH INCREASING WIND SHEAR
ASSOCIATED WITH RITA. MVFR CEILINGS AND VISIBILITIES IN RAIN WILL
SPREAD NWD THROUGH THE CWFA TODAY. STRONGER BANDS OF RAIN WILL
PRODUCE IFR CONDITIONS AT TIMES. EXPECT MOST WINDS TO REMAIN OUT OF
090-130 DEGREES THROUGH MIDDAY AND BECOME MORE 130- 160 DEGREES
DURING THE AFTERNOON AND EVENING. ONLY IMPROVEMENTS TONIGHT WILL BE
IN THE KMEI AND KHBG SITES WHERE MVFR CEILINGS AND VFR VISIBILITIES
RETURN./40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 83 76 82 72 / 100 80 90 80
MERIDIAN 83 74 84 69 / 90 70 90 60
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR MSZ053-MSZ059-MSZ060-
MSZ061.
WIND ADVISORY UNTIL 8 PM SATURDAY FOR MSZ047-MSZ053-MSZ059-
MSZ060-MSZ061-MSZ062.
LAKE WIND ADVISORY FROM 7 AM SATURDAY TO 7 PM SATURDAY FOR
MSZ018-MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-
MSZ036-MSZ037-MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ048-
MSZ049-MSZ050-MSZ054-MSZ055-MSZ056-MSZ063-MSZ064-MSZ065-
MSZ066-MSZ072-MSZ073-MSZ074.
LA...FLASH FLOOD WATCH UNTIL 8 AM SUNDAY FOR LAZ007-LAZ008-LAZ009-
LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
WIND ADVISORY UNTIL 8 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...LAKE WIND ADVISORY FROM 7 AM SATURDAY TO 7 PM SATURDAY FOR
ARZ074-ARZ075.
&&Hazardous weather outlook, Sep 24, 10:39 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1039 AM CDT SAT SEP 24 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251539- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1039 AM CDT SAT SEP 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS PRODUCING TORNADOES AND WIND GUSTS TO 70 MPH WILL BE LIKELY TODAY ACROSS NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...MAINLY WEST OF A LINE FROM CANTON...TO RALEIGH...TO THE LAUREL/HATTIESBURG AREA. SEVERE THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED ACROSS SOUTHEAST ARKANSAS...NORTHERN AND EASTERN MISSISSIPPI.I HURRICANE RITA WILL CONTINUE TO MOVE NORTHWARD ALONG THE SABINE RIVER VALLEY TODAY. AS IT DOES...STRONG WIND SHEAR IN LOWER LEVELS OF THE ATMOSPHERE TO THE NORTHEAST OF THE STORM WILL SPREAD INTO EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI. SEVERAL THUNDERSTORMS CONTAINING STRONG ROTATION HAVE BEEN DEVELOPING ACROSS SOUTHERN MISSISSIPPI THIS MORNING...AND IN ADDITION A STRONG LINE OF THUNDERSTORMS WAS DEVELOPING ACROSS SOUTH CENTRAL LOUISIANA INTO THE NORTHERN GULF OF MEXICO. ALL OF THIS ACTIVITY WILL MOVE NORTH INTO NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON. DUE TO THE STRONG WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS WILL LIKELY PRODUCE TORNADOES AND WIND GUSTS TO 70 MPH. TORNADOES ASSOCIATED WITH HURRICANES OF THE SIZE AND INTENSITY OF RITA CAN BE STRONG...AND CONDITIONS APPEAR FAVORABLE FOR AT LEAST A FEW STRONG TORNADOES TODAY ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. THE THREAT OF SEVERE WEATHER WILL DIMINISH SOMEWHAT AFTER 9 PM...BUT A RISK OF ISOLATED TORNADOES WILL CONTINUE OVER THE REGION...ESPECIALLY WEST OF THE INTERSTATE 55 CORRIDOR. ...FLOODING... ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA...IT MORE LIKELY TO OCCUR OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. WITH PLENTY OF TROPICAL MOISTURE FLOWING INTO THE REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN BANDS FROM HURRICANE RITA REPEATEDLY MOVE INTO THE AREA. RAINFALL TOTALS THROUGH SUNDAY MAY REACH 4 TO 8 INCHES WITH HIGHER AMOUNTS POSSIBLE. PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME ALONG WITH SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS MAY LEAD TO RAPID RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A LINE FROM BASTROP TO CLAYTON LOUISIANA TO BUDE MISSISSIPPI. HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS. ...NON PRECIPITATION... WINDS WILL INCREASE TODAY FOR MUCH OF MISSISSIPPI...SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH CAN EXPECTED OVER A WIDE AREA WEST OF A LAUREL TO WINONA LINE. AS HURRICANE RITA MOVES FARTHER NORTH...STRONG WINDS WILL SPREAD NORTH AND EAST WITH SUSTAINED WINDS OF NEAR 30 MPH...AND GUSTS UP TO AROUND 50 MPH OVER EAST CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST OF A BROOKHAVEN TO VICKSBURG TO BASTROP LINE. WINDS HAVE ALREADY BEEN QUITE GUSTY OVER THE AREA THIS MORNING. JACKSON HAS REPORTED A PEAK SUSTAINED WIND OF 26 MPH...WITH A PEAK GUST OF 36 MPH...WHILE NATCHEZ-ADAMS CIVIL DEFENSE HAS REPORTED A GUST TO 47 MPH. WINDS WILL PROBABLY INCREASE A BIT MORE INTO THE EARLY AFTERNOON...BEFORE DIMINISHING SOMEWHAT THIS EVENING AS RITA WEAKENS. A COMBINATION OF WET GROUND OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...AND DAMAGED TREES AND LIMBS FROM KATRINA OVER CENTRAL AND SOUTHEAST MISSISSIPPI...WILL LIKELY LEAD TO DOWNED TREES AND LIMBS FROM THESE WINDS. SOME OF THESE LIMBS AND TREES MAY COME DOWN ON POWERLINES...AND POWER OUTAGES HAVE ALREADY BEEN REPORTED OVER PARTS OF THE AREA. BE ESPECIALLY ALERT FOR DEAD LIMBS THAT COULD FALL IF YOU ARE VENTURING OUTDOORS TODAY. ...FIRE DANGER... AN ELEVATED FIRE DANGER DUE TO NUMEROUS DOWNED TREES AND LIMBS CONTINUES TO EXIST ACCORDING TO THE MISSISSIPPI FORESTRY COMMISSION...PARTICULARLY ACROSS SOUTHEAST MISSISSIPPI WHERE NUMEROUS BURN BANS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE...SUNDAY AND MONDAY... THE RISK OF SEVERE STORMS WILL CONTINUE INTO SUNDAY...AS SPIRAL BANDS FROM RITA MOVE SLOWLY ACROSS THE FORECAST AREA. THE MAIN RISK WILL CONTINUE TO BE FOR TORNADOES ASSOCIATED WITH THESE BANDS. THE MAGNITUDE OF THE RISK ON SUNDAY WILL BE DEPENDENT UPON HOW RAPIDLY RITA WEAKENS. AT THE PRESENT TIME...THE GREATEST RISK LOOKS TO BE ALONG THE INTERSTATE 55 CORRIDOR AS STEADY RAINS PERSIST TO THE WEST. ISOLATED STORMS MAY PRODUCE DAMAGING WINDS IN EASTERN MISSISSIPPI MAINLY DURING SUNDAY AFTERNOON AS LOW LEVEL WIND SHEAR INCREASES DURING THE DAYTIME HEATING. HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA SUNDAY AND PERSIST ALL THE WAY INTO MONDAY MORNING. TOTAL RAINFALL AMOUNTS OF 6 TO 10 INCHES MAY BE COMMON OVER NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI BY MONDAY MORNING. ...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY... THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED NEXT MONDAY THROUGH FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Sep 24, 11:58 AM CDT, 1 hour 32 minutes before
MSZ059-061-062-241730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1158 AM CDT SAT SEP 24 2005 A BAND OF SQUALLS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH JEFFERSON AND FRANKLIN COUNTIES THROUGH 1 PM. THESE SQUALLS WILL PRODUCE WIND GUSTS OF 50 TO 55 MPH...TORRENTIAL RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. PEOPLE SHOULD BE PREPARED FOR A FEW TREES TO BE DOWNED ALONG WITH POTENTIAL POWER OUTAGES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SATURDAY AFTERNOON FOR NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Sep 24, 12:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM FUNNEL CLOUD 1 E FANNIN 32.42N 89.94W
09/24/2005 RANKIN MS AMATEUR RADIO
&&
AEGSpecial weather statement, Sep 24, 12:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1242 PM CDT SAT SEP 24 2005 LAZ007>009-015>016-023>026-MSZ040>066-072>074-250200- CATAHOULA LA-CONCORDIA LA-EAST CARROLL LA-FRANKLIN LA- MADISON LA-MOREHOUSE LA-RICHLAND LA-TENSAS LA- WEST CARROLL LA-ADAMS MS-CLAIBORNE MS-CLARKE MS- COPIAH MS-COVINGTON MS-FORREST MS-FRANKLIN MS-HINDS MS- ISSAQUENA MS-JASPER MS-JEFFERSON MS-JEFFERSON DAVIS MS- JONES MS-KEMPER MS-LAMAR MS-LAUDERDALE MS-LAWRENCE MS- LEAKE MS-LINCOLN MS-MADISON MS-MARION MS-NESHOBA MS- NEWTON MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS- SMITH MS-WARREN MS-YAZOO MS- THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO WATCH 812 AND HAS ISSUED TORNADO WATCH 813 UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN LOUISIANA THE NEW WATCH INCLUDES 9 PARISHES IN NORTHEAST LOUISIANA CATAHOULA CONCORDIA EAST CARROLL FRANKLIN MADISON MOREHOUSE RICHLAND TENSAS WEST CARROLL IN MISSISSIPPI THE NEW WATCH INCLUDES 30 COUNTIES IN CENTRAL MISSISSIPPI COPIAH HINDS LEAKE MADISON RANKIN SCOTT SIMPSON SMITH YAZOO IN EAST CENTRAL MISSISSIPPI CLARKE JASPER KEMPER LAUDERDALE NESHOBA NEWTON IN SOUTH CENTRAL MISSISSIPPI JEFFERSON DAVIS LAWRENCE LINCOLN MARION IN SOUTHEAST MISSISSIPPI COVINGTON FORREST JONES LAMAR IN SOUTHWEST MISSISSIPPI ADAMS CLAIBORNE FRANKLIN JEFFERSON IN WEST CENTRAL MISSISSIPPI ISSAQUENA SHARKEY WARREN THIS INCLUDES THE CITIES OF...ANGUILLA...BASSFIELD...BASTROP... BAY SPRINGS...BRANDON...BROOKHAVEN...BUDE...CANTON...CARTHAGE... COLLINS...COLUMBIA...CONEHATTA...CRYSTAL SPRINGS...DE KALB... DECATUR...DELHI...EPPS...FAYETTE...FERRIDAY...FOREST... HARRISONBURG...HATTIESBURG...HAZLEHURST...HEIDELBERG...JACKSON... JONESVILLE...LAKE PROVIDENCE...LAUREL...LUMBERTON...MADISON... MAGEE...MAYERSVILLE...MEADVILLE...MENDENHALL...MERIDIAN... MONTICELLO...MORTON...MOUNT OLIVE...NATCHEZ...NEW HEBRON... NEWELLTON...NEWTON...OAK GROVE...PEARL...PEARL RIVER... PHILADELPHIA...PORT GIBSON...PRENTISS...PURVIS...QUITMAN... RALEIGH...RAYVILLE...RICHLAND...RIDGELAND...ROLLING FORK... ROXIE...SCOOBA...SHUBUTA...ST. JOSEPH...STONEWALL...TALLULAH... TAYLORSVILLE...UNION...VICKSBURG...VIDALIA...WATERPROOF... WESSON...WEST FERRIDAY...WEST HATTIESBURG... WINNSBORO AND YAZOO CITY. ARZ074>075-MSZ018>019-025>039-250200- ASHLEY AR-CHICOT AR-ATTALA MS-BOLIVAR MS-CARROLL MS- CHOCTAW MS-CLAY MS-GRENADA MS-HOLMES MS-HUMPHREYS MS- LEFLORE MS-LOWNDES MS-MONTGOMERY MS-NOXUBEE MS- OKTIBBEHA MS-SUNFLOWER MS-WASHINGTON MS-WEBSTER MS- WINSTON MS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 813 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS IN ARKANSAS THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST ARKANSAS ASHLEY CHICOT IN MISSISSIPPI THIS WATCH INCLUDES 17 COUNTIES IN CENTRAL MISSISSIPPI ATTALA CHOCTAW HOLMES HUMPHREYS IN EAST CENTRAL MISSISSIPPI NOXUBEE WINSTON IN NORTH CENTRAL MISSISSIPPI CARROLL GRENADA LEFLORE MONTGOMERY WEBSTER IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN NORTHWEST MISSISSIPPI BOLIVAR SUNFLOWER WASHINGTON THIS INCLUDES THE CITIES OF...ACKERMAN...BELZONI...BROOKSVILLE... CARROLLTON...CLEVELAND...COLUMBUS...CROSSETT...DERMOTT...DURANT... EUDORA...EUPORA...GOODMAN...GREENVILLE...GREENWOOD...GRENADA... HAMBURG...INDIANOLA...ISOLA...KOSCIUSKO...LAKE VILLAGE... LEXINGTON...LOUISVILLE...MABEN...MACON...MATHISTON... NORTH CARROLLTON...NORTH CROSSETT...PICKENS...RULEVILLE... STARKVILLE...TCHULA...VAIDEN...WEIR...WEST CROSSETT... WEST POINT AND WINONA.
Local storm report, Sep 24, 12:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1244 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TROPICAL STORM BASKIN 32.26N 91.75W
09/24/2005 FRANKLIN LA AMATEUR RADIO
TREES DOWN
&&
19Local storm report, Sep 24, 1:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TROPICAL STORM 8 NW FAYETTE 31.79N 91.16W
09/24/2005 JEFFERSON MS LAW ENFORCEMENT
JEFFERSON COUNTY S.O. REPORTED TREES DOWN AT THE
INTERSECTION OF THE NATCHEZ TRACE AND HIGHWAY 553.
&&
19The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
6.5 hours before the tornado, 48 km from the path. September 24, 2005.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 470 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.2 K/km
Jackson, MS (KJAN), 00:00Z
5.5 hours after it, 48 km from the path. September 25, 2005.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 663 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 58 km away, was scanning. The volume nearest the touchdown began at 18:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:14 UTC | TORNADO 0 | 4 Nw Utica | Hinds, MS | BRIEF TORNADO TOUCHED DOWN OFF CAYUGA RD. SEVERAL TREES WERE SNAPPED WITH A FEW UPROOTED. PATH WAS 2 MILES...F0. |
| 16:20 UTC | TSTM WND DMG | 9 Se Vicksburg | Warren, MS | ONE TREE AND SEVERAL LIMBS BLOCKING ONE LANE OF THE BIG BLACK RIVER BRIDGE ON HWY 27 |
| 16:23 UTC | TORNADO 1 | 10 Se Vicksburg | Warren, MS | THIS TORNADO TOUCHED DOWN S OF HWY 27 IN EXTREME W-CENTRAL HINDS CO AND TRACKED NNE FOR 3 MILES ACROSS THE BIG BLACK RIVER BOTTOM ACROSS THE EXTREME NE CORNER OF CLAIBORNE CO. THE TORNADO CONTINUED NNE ACROSS HWY 27 IN W |
| 17:14 UTC | FUNNEL CLOUD | 1 E Fannin | Rankin, MS | |
| 19:25 UTC | FUNNEL CLOUD | 4 S Clinton | Hinds, MS | MEMA REPORTED A FUNNEL CLOUD NEAR SPRINGRIDGE ROAD. |
| 19:25 UTC | TSTM WND DMG | Clinton | Hinds, MS | A FEW TREES AND POWERLINES DOWN AT MONROE AND SPROLES STREET. |
| 19:30 UTC | TSTM WND DMG | Vicksburg | Warren, MS | A FEW TREES DOWN ACROSS THE COUNTY. |
| 20:54 UTC | FLASH FLOOD | Downtown Jackson | Hinds, MS | HAM RADIO OPERAOR REPORTED WATER ON THE SOUTHBOUND LANES OF I-55 NEAR THE MEADOWBROOK EXIT |
| 21:03 UTC | TSTM WND DMG | Yazoo City | Yazoo, MS | A COUPLE OF TREES DOWN IN YAZOO CITY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of September 24, 2005
51 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 24 | 9:15 AM CDT | F0 | Franklin, MS | 0.5 | 100 | |||
| September 24 | 11:14 AM CDT | F0 | Hinds, MS | 2.0 | 75 | |||
| September 24 | 11:20 AM CDT | F0 | Hinds, MS | 0.5 | 50 | |||
| September 24 | 11:21 AM CDT | F1 | Warren, MS | 1.8 | 75 | |||
| September 24 | 12:40 PM CDT | F1 | Ashley, AR | 7.0 | 100 | $100,000 | ||
| September 24 | 12:51 PM CDT | F1 | Chicot, AR | 1.0 | 100 | $300,000 | ||
| September 24 | 12:54 PM CDT | F1 | Drew, AR | 4.8 | 40 | |||
| September 24 | 2:10 PM CDT | F2 | Washington, MS | 2.0 | 300 | $680,000 | ||
| September 24 | 2:45 PM CDT | F0 | Desha, AR | 11.0 | 40 | |||
| September 24 | 3:12 PM CDT | F0 | Washington, MS | 0.5 | 100 | |||
| September 24 | 3:13 PM CDT | F0 | Bolivar, MS | 3.5 | 100 | |||
| September 24 | 3:19 PM CDT | F0 | Arkansas, AR | 7.0 | 40 | |||
| September 24 | 3:30 PM CDT | F0 | Jefferson, AR | 1.5 | 40 | |||
| September 24 | 3:35 PM CDT | F0 | Humphreys, MS | 4.0 | 50 | $10,000 | ||
| September 24 | 4:18 PM CDT | F1 | Humphreys, MS | 1.5 | 75 | $150,000 | ||
| September 24 | 4:25 PM CDT | F1 | Humphreys, MS | 3.5 | 100 | 1 | 2 | $50,000 |
| September 24 | 4:34 PM CDT | F2 | Humphreys, MS | 18.0 | 800 | 3 | $2.5 million | |
| September 24 | 4:35 PM CDT | F0 | Bolivar, MS | 1.0 | 50 | $30,000 | ||
| September 24 | 4:40 PM CDT | F2 | Lonoke, AR | 7.2 | 100 | 5 | ||
| September 24 | 4:40 PM CDT | F0 | Sunflower, MS | 1.0 | 50 | |||
| September 24 | 5:02 PM CDT | F1 | Sunflower, MS | 1.0 | 100 | $20,000 | ||
| September 24 | 5:03 PM CDT | F1 | Bolivar, MS | 9.0 | 200 | $400,000 | ||
| September 24 | 5:14 PM CDT | F0 | East Carroll Parish, LA | 1.0 | 50 | |||
| September 24 | 5:20 PM CDT | F1 | Leflore, MS | 1.0 | 100 | |||
| September 24 | 5:35 PM CDT | F0 | Sunflower, MS | 1.0 | 100 | $10,000 | ||
| September 24 | 5:37 PM CDT | F2 | Bolivar, MS | 12.0 | 200 | $800,000 | ||
| September 24 | 5:54 PM CDT | F1 | Chicot, AR | 1.0 | 75 | $60,000 | ||
| September 24 | 5:56 PM CDT | F0 | Leflore, MS | 2.0 | 50 | |||
| September 24 | 5:59 PM CDT | F1 | Lonoke, AR | 1.5 | 100 | |||
| September 24 | 6:00 PM CDT | F2 | Leflore, MS | 9.0 | 250 | |||
| September 24 | 6:01 PM CDT | F1 | Pulaski, AR | 4.2 | 100 | |||
| September 24 | 6:09 PM CDT | F1 | Pulaski, AR | 6.0 | 80 | |||
| September 24 | 6:17 PM CDT | F1 | Leflore, MS | 1.0 | 75 | $200,000 | ||
| September 24 | 6:18 PM CDT | F1 | Faulkner, AR | 2.0 | 80 | |||
| September 24 | 6:25 PM CDT | F0 | Holmes, MS | 1.0 | 50 | $10,000 | ||
| September 24 | 6:29 PM CDT | F1 | Chicot, AR | 2.0 | 75 | $150,000 | ||
| September 24 | 6:40 PM CDT | F0 | Carroll, MS | 3.0 | 75 | |||
| September 24 | 6:48 PM CDT | F2 | Conway, AR | 1.0 | 100 | |||
| September 24 | 6:55 PM CDT | F0 | Franklin, MS | 2.0 | 75 | |||
| September 24 | 7:33 PM CDT | F2 | White, AR | 9.0 | 150 | |||
| September 24 | 7:45 PM CDT | F2 | Newton, MS | 0.8 | 100 | $1.0 million | ||
| September 24 | 7:55 PM CDT | F0 | Cleburne, AR | 0.6 | 40 | |||
| September 24 | 7:56 PM CDT | F0 | Concordia Parish, LA | 2.0 | 75 | $70,000 | ||
| September 24 | 8:05 PM CDT | F1 | Cleburne, AR | 0.7 | 50 | |||
| September 24 | 8:37 PM CDT | F0 | Sharkey, MS | 1.0 | 100 | |||
| September 24 | 8:40 PM CDT | F1 | Sharkey, MS | 3.0 | 100 | $400,000 | ||
| September 24 | 9:21 PM CDT | F1 | Arkansas, AR | 7.0 | 40 | |||
| September 24 | 10:06 PM CDT | F1 | Catahoula Parish, LA | 9.0 | 50 | $200,000 | ||
| September 24 | 12:40 AM CDT | F0 | Bolivar, MS | 1.0 | 50 | $10,000 | ||
| September 24 | 12:42 AM CDT | F0 | Concordia Parish, LA | 1.0 | 75 | |||
| September 24 | 12:44 AM CDT | F3 | Concordia Parish, LA | 14.0 | 100 | 3 | $1.1 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.